Cutaneous Adverse Drug Reactions

By Rebecca Wingerter, MD (’24)

Cutaneous adverse drug reactions (CADRs) are one of the most reported adverse drug reactions in children. In the outpatient setting, it has been estimated that 2.5% of children treated with a drug and 12% of children treated with an antibiotic will experience a CADR. (1-3) While the majority of CADRs are benign reactions, their presence can have important implications on future care. CADRs are sometimes distressing to patients and families, and patients are often inappropriately labeled as “allergic” to a drug despite having a benign response. Multiple studies from pediatric allergy clinics have shown that, of children referred for allergy testing following CADRs, the vast majority were neither reproducible nor true “allergy.” (4,5) Allergy labels stay with patients through life, particularly in the era of the electronic medical record, and are a contraindication for physicians prescribing the labeled agent. This has relevance when choosing antibiotic agents, as entire classes of antibiotics may be excluded from the arsenal of medications available to treat infection. Alternative, less preferred agents may have different efficacy against the organisms they are treating, and they may be more toxic, therefore putting patients at risk for complications. (6)  Appropriate recognition of and subsequent classification of CADRs is therefore an important skill for the general pediatric provider.  Figures 1 and 2 from UpToDate provide helpful framework for correctly distinguishing the etiology of different CADRs. 

 

RT8k1RphYQwAAAABJRU5ErkJggg==

Figure
1: Evaluation of generalized skin eruption suspicious for cutaneous drug
hypersensitivity (8)

 

ADUhfHmJXEZGAAAAAElFTkSuQmCC

Figure
2: Evaluation of localized skin eruption suspicious for cutaneous drug
hypersensitivity reaction (8)

Segal
et al assert that establishing causality between drug exposure and cutaneous
eruption is highly important in weighing the biological plausibility of a drug
causing a reaction, particularly in children in whom described adverse events
from preclinical data sets is less applicable, as children are excluded from
these studies.(6)  They recommend
following an assessment format laid out by Naranjo et al, in which a drug
reaction is “definite” when the following four criteria are met: there is a
reasonable, temporal sequence after a drug level has been established in body
fluids, followed by a recognized response to the suspected rug, confirmed by
improvement after drug withdrawal, and the reaction reappeared on re-exposure.
A “probable” reaction occurs when the first three criteria are met, but
re-exposure testing has not occurred. A “possible” reaction involves a
cutaneous reaction that occurs in a reasonable, temporal sequence after drug
level has been established, however, there is an unpredictable reaction that
could otherwise be explained by the patient’s condition. (7)

Segal et al further state that appropriate and correct terminology in the description
of a CADR is of utmost importance in medical documentation for future provider
reference and risk-benefit assessment if faced with prescribing similar class
medications. Adequate descriptions of eruptions include distribution,
morphology, configuration, and progression. Table 1 from Segal et al includes
appropriate descriptive terms to describe cutaneous eruptions.


Table 1 Terms to describe cutaneous drug eruptions (6)

 

The
most common cutaneous reactions in the pediatric population include:
exanthematous drug eruptions, urticaria, fixed drug eruptions, photosensitivity
reactions, and serum-sickness-like reactions. (6)

 Exanthematous
drug eruptions are the most common cutaneous response to drugs. They are most
often referred to as exanthematous, morbilliform, and maculopapular reactions. This
is a delayed-type, T cell-mediated (type IV) immune reaction. This type of
reaction occurs most commonly in the first 5-14 days of treatment. Desquamation
and pruritis often accompanies drug eruption. Management includes:
discontinuation of medication and supportive care for pruritis/discomfort (oral
antihistamines, topical corticosteroids, and liberal topical emollienet
application). A short course of systemic steroids can be considered in patients
with intense pruritis or widespread outbreak. This type of drug eruption is
notably considered an allergy and agent avoidance is pertinent in future prevention.
It is important to consider the severe drug reactions, Stevens-Johnson Syndrome
(SJS)/Toxic epidermal Necrolysis (TEN) or DRESS syndrome with maculopapular
outbreaks, as they can appear maculopapular early in the clinical course. Distinguishing
factors for severe reactions include systemic symptoms (fever,
lymphadenopathy), blisters, erythroderma, erythematous facial swelling, or
mucosal involvement. (6, 8, 9)

Bkpzkwh8WuPrAAAAAElFTkSuQmCC

Figure 3 Maculopapular Drug eruption on child (8)